Alert archive / Puerto Rico / High Surf Advisories in 2016
High Surf Advisory 18, NWS JSJ
NWS JSJ issued this high surf advisory at Oct 4, 2016, 8:13 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2016, 8:13 PM CDT (01:13 UTC)
- Expired
- Oct 5, 2016, 3:24 AM CDT
- In force
- 7 hr
- Issued by
- NWS JSJ
The text
As transmitted.
543 WHCA42 TJSJ 050113 AAA CFWSJU COASTAL HAZARD MESSAGE...UPDATED NATIONAL WEATHER SERVICE SAN JUAN PR 913 PM AST TUE OCT 4 2016 ALTHOUGH SEAS WILL BEGIN SUBSIDING LATER TONIGHT, THE RISK OF RIP CURRENTS CONTINUES HIGH ON BEACHES EXPOSED TO SWELL FROM HURRICANE MATTHEW AND HIGH SURF WILL AFFECT THE BEACHES OF SOUTHWEST PUERTO RICO. PRZ011-050915- /O.EXP.TJSJ.SU.Y.0017.000000T0000Z-161005T0100Z/ /O.NEW.TJSJ.SU.Y.0018.161005T0113Z-161005T1200Z/ /O.EXT.TJSJ.RP.S.0041.000000T0000Z-161005T1200Z/ SOUTHWEST- 913 PM AST TUE OCT 4 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM AST WEDNESDAY... ...HIGH RIP CURRENT RISK NOW IN EFFECT UNTIL 8 AM AST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM AST WEDNESDAY. * WAVES AND SURF...BREAKING WAVES BETWEEN 9 TO 11 FEET. * LOCATION...THE SHORES OF SOUTHWESTERN PUERTO RICO. * TIMING...THROUGH 8 AM AST WEDNESDAY MORNING. * IMPACTS...LOCALIZED BEACH EROSION...ROUGH SURF AND DANGEROUS SWIMMING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS... JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS AND SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. && $$ PRZ003-007-008-010-013-VIZ002-050915- /O.EXT.TJSJ.RP.S.0041.000000T0000Z-161005T1200Z/ SOUTHEAST-PONCE AND VICINITY-NORTHWEST-MAYAGUEZ AND VICINITY- VIEQUES-ST CROIX- 913 PM AST TUE OCT 4 2016 ...HIGH RIP CURRENT RISK NOW IN EFFECT UNTIL 8 AM AST WEDNESDAY... * LOCATION...THE SHORES OF NORTHWEST AND SOUTHEAST PUERTO RICO... VIEQUES AND SAINT CROIX. * TIMING...THROUGH EARLY WEDNESDAY MORNING. * IMPACTS...STRONG CURRENTS THAT CAN OVERPOWER EVEN THE BEST SWIMMERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS... JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS AND SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. && $$
1 follow-up statement
547 WHCA42 TJSJ 050824 CFWSJU COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 424 AM AST WED OCT 5 2016 SEAS AND SWELL ACTION FROM HURRICANE MATTHEW HAVE BEGUN TO QUICKLY SUBSIDE DURING THE OVERNIGHT HOURS, THEREFORE THE HIGH RISK OF RIP CURRENTS, AND HIGH SURF ADVISORY FOR THE BEACHES OF SOUTHWEST PUERTO RICO WAS CANCELLED. HOWEVER A MODERATE RISK OF RIP CURRENTS WILL CONTINUE FOR MOST BEACHES OF PUERTO RICO AND THE U.S. VIRGIN ISLANDS. PRZ011-050930- /O.CAN.TJSJ.SU.Y.0018.000000T0000Z-161005T1200Z/ /O.CAN.TJSJ.RP.S.0041.000000T0000Z-161005T1200Z/ SOUTHWEST- 424 AM AST WED OCT 5 2016 ...HIGH SURF ADVISORY IS CANCELLED... ...HIGH RIP CURRENT RISK IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH SURF ADVISORY FOR THE SOUTHWEST BEACHES OF PUERTO RICO. LOCAL BEACHGOERS AND VISITORS TO THESE AREAS SHOULD HOWEVER BE CAUTIOUS DURING THE REST OF THE DAY UNTIL SURF CONDITIONS RETURN TO NORMAL. THE HIGH RIP CURRENT RISK HAS ALSO BEEN CANCELLED. THERE IS HOWEVER A MODERATE RISK OF RIP CURRENT FOR THESE AREAS. $$ PRZ003-007-008-010-013-VIZ002-050930- /O.CAN.TJSJ.RP.S.0041.000000T0000Z-161005T1200Z/ SOUTHEAST-PONCE AND VICINITY-NORTHWEST-MAYAGUEZ AND VICINITY- VIEQUES-ST CROIX- 424 AM AST WED OCT 5 2016 ...HIGH RIP CURRENT RISK IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH RIP CURRENT RISK. THERE IS HOWEVER A MODERATE RISK OF RIP CURRENT TODAY FOR THESE AREAS. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this high surf advisory went out at Oct 4, 1:11 PM CDT, 7 hours 2 minutes earlier.
Area forecast discussion, Oct 4, 1:11 PM CDT, 7 hours 2 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
211 PM AST TUE OCT 4 2016
.SYNOPSIS...A moist air mass will continue to prevail across the
forecast area during the next few days under a southeasterly wind
flow. Next tropical wave expected on Friday.
&&
.DISCUSSION...Cloudy skies prevailed across the local islands today.
Showers and thunderstorms were observed across the Caribbean waters
and Mona Passage with some showers and thunderstorms developing
over and northeast of the Cordillera Central. Winds were southeast
at 15 mph or less with coastal temperatures in the mid to upper
80s.
A surface high pressure across the central Atlantic and Hurricane
Matthew across the north central Caribbean will continue to
promote a southeast wind flow across the forecast area during the
next few days. This wind flow is enhancing deep moisture
transport/convergence across the local islands. Therefore still
expect cloudiness and periods of showers with thunderstorms and
some gusty winds over and north of the Cordillera Central and the
USVI this afternoon followed by a few passing showers across
windward areas overnight.
Although latest guidance suggests precipitable water decreasing
somewhat across the local islands on Wed, PW values will continue
to be slightly above normal. Therefore continue to expect passing
showers across windward areas in the morning and afternoon
showers and thunderstorms with heavy rainfall across W and NW PR
Wed-Thu.
A retrogressing TUTT will then move to the eastern Caribbean on
Thursday to Friday. At low levels this will coincide with tropical
wave entering the forecast area on Friday. Therefore the chance of
showers and thunderstorms will increase by the end of the week and
into the upcoming weekend.
&&
.AVIATION...Moisture under the canopy of Hurricane Matthew has been
slow to generate convection. A band of convergence, with +SHRA/+TSRA
however passes from just west of Fajardo to just east of saint Croix
and is moving slowly west with MVFR conds and mtn obscurations.
Expect slow development of SHRA/TSRA over interior and western PR
til 04/22z. VFR condtions are expected to continue in TIST and the
Leeward islands, but SHRA/TSRA north of Saint Croix and apchg from
SE will continue to keep areas of lwr CIG/VSBYS VCNTY. Area winds
alf Sly sfc thru FL 120 10 to 20 kt. Upper winds FL350-500 NW 30 kt
incrg to N at 50 kt by 05/18z.
&&
.MARINE...A swell generated by the wind field of Hurricane Matthew
is producing 8-10 feet breaking wave heights and rip currents
across the beaches of St Croix, West and South Puerto Rico. Seas 8
to 10 feet with occasional seas up to 11 feet. Marine condtions
will slowly improve Wednesday afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 78 89 79 88 / 0 30 30 30
STT 78 88 80 85 / 20 30 30 30
&&
.SJU Watches/Warnings/Advisories...
PR...High Rip Current Risk through late tonight for Central Interior-
Mayaguez and Vicinity-Northeast-Northwest-Ponce and
Vicinity-Southeast-Southwest-Vieques-Western Interior.
High Surf Advisory until 9 PM AST this evening for Southwest.
VI...High Rip Current Risk through late tonight for St Croix.
AM...High Rip Current Risk through late tonight for Coastal Waters OF
Southwestern Puerto Rico out 10 NM-Coastal Waters of
Southern Puerto Rico out 10 NM.
Small Craft Advisory until 8 AM AST Wednesday for Atlantic
Waters of Puerto Rico and USVI from 10 NM to 19.5N-Coastal
Waters OF Southwestern Puerto Rico out 10 NM-Coastal Waters
of Southern Puerto Rico out 10 NM.
Small Craft Advisory until 2 PM AST Wednesday for Caribbean
Waters of Puerto Rico from 10 NM to 17N-Mona Passage
Southward to 17N.
Small Craft Advisory until 2 AM AST Wednesday for Coastal Waters
of Northern Puerto Rico out 10 NM.
High Surf Advisory until 9 PM AST this evening for Coastal
Waters OF Southwestern Puerto Rico out 10 NM.
Small Craft Advisory until 2 AM AST Wednesday for Coastal Waters
OF Northwestern Puerto Rico out 10 NM.
&&
99/99Hazardous weather outlook, Oct 4, 6:15 AM CDT, 13 hours 58 minutes before
PERSPECTIVAS SOBRE CONDICIONES PELIGROSAS DEL TIEMPO/...CORREGIDO SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR 552 AM AST MARTES 4 DE OCTUBRE DE 2016 AMZ710>745-PRZ001>013-051000- SAN JUAN Y VECINDAD-NORESTE-SURESTE-INTERIOR ESTE-CENTRAL NORTE- INTERIOR CENTRAL-PONCE Y VECINDAD-NOROESTE-INTERIOR OESTE- MAYAGUEZ Y VECINDAD-SUROESTE-CULEBRA-VIEQUES- AGUAS COSTERAS Y MAR AFUERA DEL ATLANTICO Y DEL CARIBE- 552 AM AST MARTES 4 DE OCTUBRE DE 2016 ESTA PERSPECTIVA SOBRE LAS CONDICIONES DEL TIEMPO PELIGROSAS ES PARA PUERTO RICO Y LAS AGUAS COSTERAS ADYACENTES DEL ATLANTICO. .DIA UNO...HOY Y ESTA NOCHE .TRONADAS...TRONADAS AISLADAS SON POSIBLES A TRAVES DE LA MAYORIA DE PUERTO RICO HOY. .INUNDACIONES...LLUVIAS FUERTES PODRIAN RESULTAR INUNDACIONES URBANAS Y DE RIACHUELOS ESPECIALMENTE A TRAVES DE PORCIONES DEL INTERIOR...SUR...Y OESTE DE PUERTO RICO. .VIENTOS...VIENTOS SOSTENIDOS EN EXCESO DE 20 MPH SE ESPERAN A TRAVES DE LAS AGUAS MAR AFUERA Y EL PASAJE DE LA MONA Y LAS AREAS MAS ALTAS DEL INTERIOR Y OESTE DE PUERTO RICO. .OLAS...SE ESPERA OLEAJE PELIGROSO DE 8 A 10 PIES A TRAVES DE LAS AGUAS REGIONALES. .CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO A ALTO DE CORRIENTES SUBMARINAS PARA LA MAYORIA DE LAS PLAYAS EN PUERTO RICO, CULEBRA Y VIEQUES. .CALOR...INDICE DE CALOR EN EXCESO DE 102 GRADOS SON POSIBLES A TRAVES DE PORCIONES DEL AREA METROPOLITANA DE SAN JUAN. .DIAS DOS HASTA SIETE...MIERCOLES A LUNES RIESGO MODERADO A ALTO DE CORRIENTES SUBMARINAS CONTINUARAN HASTA POR LO MENOS EL MIERCOLES EN LA MANANA. CONDICIONES MARITIMAS PELIGROSAS CONTINUARAN HASTA MEDIADOS DE LA SEMANA A MEDIDA QUE MAREJADAS ALTAS DEL HURACAN MATTHEW CONTINUEN A LLEGAR A LAS AGUAS LOCALES. .COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES... NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR INUNDACIONES Y CORRIENTES SUBMARINAS AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN. AMZ715-725-VIZ001-002-051000- SAN TOMAS SAN JOHN E ISLAS ADYACENTES-SANTA CRUZ- AGUAS CERCA DE LA COSTA DEL ATLANTICO Y AGUAS COSTERAS ADYACENTES DEL CARIBE- 552 AM AST MARTES 4 DE OCTUBRE DE 2016 ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES PARA LAS ISLAS VIRGENES AMERICANAS Y LAS AGUAS COSTERAS ADYACENTES. .DIA UNO...HOY Y ESTA NOCHE .TRONADAS...TRONADAS AISLADAS SON POSIBLES A TRAVES DE LA MAYORIA DE LA REGION HOY. .INUNDACIONES...LLUVIAS FUERTES PODRIAN RESULTAR INUNDACIONES EN CARRETERAS Y EN AREAS BAJAS. .VIENTOS...VIENTOS SOSTENDIOS EN EXCESO DE 20 MPH SE ESPERAN A TRAVES DE LAS AGUAS MAR AFUERA. .OLAS...OLEAJE PELIGROSO DE 6 A 8 PIES SE ESPERAN A TRAVES DE LAS AGUAS REGIONALES. .CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO A ALTO DE CORRIENTES SUBMARINAS PARA LA MAYORIA DE LAS PLAYAS. .CALOR...INDICE DE CALOR EN EXCESO DE 102 GRADOS SON POSIBLES A TRAVES DE PORCIONES DE LAS ISLAS VIRGENES. .DIAS DOS HASTA SIETE...MIERCOLES A LUNES RIESGO MODERADO A ALTO DE CORRIENTES SUBMARINAS CONTINUARAN HASTA POR LO MENOS EL MIERCOLES EN LA MANANA. CONDICIONES MARITIMAS PELIGROSAS CONTINUARAN HASTA MEDIADOS DE LA SEMANA A MEDIDA QUE MAREJADAS ALTAS DEL HURACAN MATTHEW CONTINUEN A LLEGAR A LAS AGUAS LOCALES. .COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES... NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR INUNDACIONES Y CORRIENTES SUBMARINAS AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN.
Nearby
High Surf Advisories in Puerto Rico, 2016Every high surf advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.